Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Error in labelling of medications (04HDC11716)

Download Error in labelling of medications (04HDC11716) (PDF 132Kb)

(04HDC11716, 22 August 2005)

Pharmacy ~ Pharmacist ~ Prescribed medicine ~ Labelling error ~ Standard operating procedures ~ Right 4(2)

A woman complained about the services provided by a pharmacy, when she received incorrectly labelled medications.

The woman was prescribed liquid suspensions of paracetamol and erythromycin by her general practitioner for severe tonsillitis. The liquid suspensions were correctly prepared by the pharmacy technician. However, the pharmacist transposed the labels for paracetamol and erythromycin, and as a result the medications were incorrectly labelled.

There was nothing distinctive about the medication bottles to alert the woman to the error. Accordingly, she took the medication as directed and took more erythromycin than she intended (the precise quantity cannot be ascertained) and less paracetamol (a total of 60ml) over the following two-day period. Two days later the GP further advised the woman to increase her liquid paracetamol intake and to cross over to an oral form as soon as she could swallow. As a result, she unintentionally further increased her erythromycin dosage and inadvertently continued with 30ml per day of paracetamol. When she began taking oral paracetamol, her antibiotic regime was interrupted, as she had inadvertently ceased taking erythromycin, and she took additional paracetamol from the bottle labelled "erythromycin". When she obtained a repeat erythromycin prescription from another pharmacy she realised the error that had occurred.

It was held that, in failing to comply with legal and professional standards, the pharmacist breached Right 4(2).

 

Page Section: Right Content Column

Quicklinks